Hail, Wayne
- When
- April 5, 7:58 AM CST
- Where
- Wayne County, Orchardville
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.500, -88.650
A strong 500 mb shortwave trough and its associated 100-knot mid level jet streak moved east across the Plains during the morning. A deepening surface low moved across northwest Missouri, with a warm front extending southeast into southern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong 500 mb shortwave trough and its associated 100-knot mid level jet streak moved east across the Plains during the morning. A deepening surface low moved across northwest Missouri, with a warm front extending southeast into southern Illinois. Low level moisture increased along the warm front. There were isolated occurrences of dime to nickel-size hail near the warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 5, 5:58 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 658 AM CDT SUN APR 5 2009 .UPDATE... UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE... && .DISCUSSION.../ISSUED 314 AM CDT SUN APR 5 2009/ LATEST MODEL OUTPUT SUGGESTS A DECENT POTENTIAL FOR SEVERE WEATHER TODAY...ESPECIALLY MIDDAY THROUGH THE AFTERNOON. ALL THE MODELS ADVECT UPPER 50S TO AROUND 60 DEW POINTS INTO THE REGION...WITH SURFACE BASED LI/S FALLING TO 0 TO -4...WITH MU CAPES PUSHING 1000 J/KG EAST 1/2 OF THE AREA ON GFS...NAM CLOSER TO 1500. MAIN DRIVER FOR SEVERE CONVECTION WILL BE A VERY STRONG MID AND UPPER JET PUNCH H5/H3 RISING TO OVER 100 KTS NOSING IN FROM THE SOUTHERN PLAINS AND ACROSS THE OZARKS BY MID AFTERNOON. SURFACE AND BOUNDARY LAYER WILL BE RATHER VEERED WITH MINIMAL DIFFERENTIAL SPEED AND DIRECTIONAL SHEAR IN LOWEST 5K FT. THINK PRIMARILY LARGE HAIL AND DAMAGING WINDS...BUT THE TORNADIC POTENTIAL CANNOT BE RULED OUT ENTIRELY...DESPITE NEAR TO SLIGHTLY LESS FAVORABLE LOWER TROPOSPHERIC PARAMETERS VS. WHAT WE SAW WITH THE MARCH 28TH EVENT. POPS WILL BE HIGH CHANCE AND LIKELY TODAY...AROUND CATEGORICAL NE THIS AFTERNOON. MUCH COLDER AIR WILL INVADE THE REGION TONIGHT IN THE WAKE OF COLD FRONTAL PASSAGE. UPPER LOW AND DEEPENING EAST U.S. TROF WILL ALLOW DECENT CANADIAN HIGH PRESSURE TO MOVE SOUTH THROUGH THE NATION/S MID SECTION...BRINGING THE REGION CLOUDS...OFF AND ON LIGHT PRECIP AND MUCH BELOW NORMAL TEMPERATURES MONDAY INTO TUESDAY. LOW TROP FORECAST THERMAL PROFILES CONTINUE TO SUPPORT LIGHT RAIN/LIGHT SNOW CHANCES TONIGHT THROUGH MONDAY NIGHT. TAPERED OFF POPS MORE SO ON TUESDAY AS THE MODELS ARE SLIGHTLY MORE PROGRESSIVE AND A LITTLE QUICKER WITH THE EASTWARD ADVANCEMENT OF THE TROF...AND MID LEVEL RIDGE COMING IN FROM THE MID CONUS. NO CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY. INCLUDED BELOW IS THE LONG RANGE OUTLOOK FROM YESTERDAY/S SHIFT... / ISSUED 321 PM CDT SAT APR 4 2009 / THE 00Z ECMWF AND 06Z/12Z GFS ARE IN AGREEMENT IN BRINGING ANOTHER STORM SYSTEM INTO THE REGION FOR THURSDAY INTO FRIDAY. THE GFS SOLUTIONS ARE MORE PROGRESSIVE...WHILE THE ECMWF HOLDS ONTO THE GREAT LAKES DEEP-LAYER TROUGH LONGER AND SUPPRESSES THE SYSTEM AS IT COMES OUT OF THE PLAINS AND INTO THE QUAD STATE. APPARENTLY THE MODELS HAVE BEEN SLOWING DOWN IN GENERAL WITH THE LONG WAVE PATTERN...SO THE ECMWF SOLUTION IS FAVORED BY HPC. SEE NO REASON TO BUCK THE TREND...SO WILL FOLLOW THE HPC/ECMWF SOLUTION FAIRLY CLOSELY. THIS WILL RESULT IN THE WARM FRONT DEVELOPING IN OR JUST NORTH OF THE QUAD STATE THURSDAY AND THURSDAY NIGHT. DECIDED TO REMOVE THE POPS FROM WEDNESDAY NIGHT...AND INCREASE POPS A BIT THURSDAY AND THURSDAY NIGHT...WITH THE HIGHEST POPS IN THE LIKELY CATEGORY IN THE SOUTH THURSDAY NIGHT. ALSO INCREASED POPS IN THE EAST A BIT FOR FRIDAY FOR LINGERING PRECIPITATION. ECMWF SHOWALTER INDICES SUPPORT THUNDER FOR THURSDAY NIGHT AND FRIDAY...BUT DECIDED TO KEEP THE THUNDER IN THURSDAY AND THURSDAY NIGHT AND PULL IT OUT FOR THE LINGERING PRECIPITATION ON FRIDAY. WOULD NOT BE SURPRISED TO SEE THUNDER BASED ABOVE 850MB THURSDAY...AS INITIAL SHORT WAVE TROUGH EJECTS NORTHEAST THROUGH THE REGION. && .AVIATION... CIGS AND VSBYS WILL BE VFR MUCH OF THE DAY. SHRA/TSTMS ARE EXPECTED ALONG/AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE REGION BETWEEN 15Z AND 22Z. MVFR CIGS/VSBYS ARE POSSIBLE WITH SHRA/TSTMS AT KCGI BY 15Z...KPAH AND KEVV BY 17Z...AT KOWB BY 18Z. SHRA/TSTMS WILL END FROM W TO E DURING LATE AFTERNOON...WITH CIGS BECOMING PREDOMINANTLY MVFR OVERNIGHT. WINDS WILL INCREASE FROM THE S TO SW TO 12-18 KTS GUSTING TO 25 KTS...BECOMING NW WITH GUSTS TO 30 KTS BEHIND THE FRONT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 418 AM CDT SUN APR 5 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 418 AM CDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...PRIMARILY FROM MIDDAY ON THROUGH THE AFTERNOON HOURS...ALONG AND EAST OF INTERSTATE 55...INCLUDING MUCH OF SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. STRONG MID AND UPPER LEVEL JET WINDS AT OR ABOVE 100 KNOTS ARE FORECAST TO MOVE NORTHEAST FROM THE SOUTHERN PLAINS AND OZARKS REGION...OVER THE AREA BY THIS AFTERNOON. DAYTIME HIGHS WILL RANGE FROM THE UPPER 60S TO MID 70S...WITH SURFACE DEW POINTS RISING WELL INTO THE 50S. THIS COUPLED WITH COLDER AIR ALOFT IN RESPONSE TO AN UPPER TROF MOVING ACROSS THE REGION...MEANS IT WILL BECOME INCREASINGLY UNSTABLE THROUGH THE DAY. IN THE LOWEST LEVELS OF THE ATMOSPHERE...SPEED AND DIRECTIONAL SHEAR WILL BE MARGINAL WITH WINDS VEERING SOUTHWEST THROUGH THE DAY. THUS THE EXPECTED STORM MODE WILL LIKELY BE LINEAR / BOWING SEGMENTS. HOWEVER... SUPERCELL STRUCTURES CANNOT BE RULED OUT...CAPABLE OF A BRIEF TORNADO. THE PRIMARY HAZARDS WILL LIKELY BE LARGE HAIL AND DAMAGING WIND. STORM MOTION IS FORECAST TO BE EAST NORTHEAST UP TO 50 MPH. THE STORMS SHOULD MOVE EAST OF SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY BY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NEAR FREEZING TEMPERATURES ARE FORECAST BOTH TUESDAY MORNING AND WEDNESDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 814 AM CDT SUN APR 5 2009 ILZ075-051400- JEFFERSON- INCLUDING THE CITIES OF...MOUNT VERNON 814 AM CDT SUN APR 5 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PEA TO DIME SIZE HAIL. THIS STORM WAS LOCATED 11 MILES WEST OF WALTONVILLE...MOVING NORTHEAST AT 45 MPH. THE STORM WILL MOVE ACROSS WESTERN AND NORTHERN SECTIONS OF JEFFERSON COUNTY ILLINOIS THROUGH 900 AM. THIS STORM WILL ALSO PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. THE STORM IS EXPECTED TO TRACK NEAR AND JUST NORTH OF MOUNT VERNON AND ACROSS PORTIONS OF INTERSTATES 57 AND 64. SMALL HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY.
The Evansville,IN radar (KVWX), 85 km away, was scanning. The volume nearest the first event began at 13:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159865, 159866.